Kentucky, 2010

Drought in Kentucky, December 1 to 31, 2010

December 1 to 31, 2010 · NWS PAH · 22 events in 22 counties and zones

Severe drought lingered across parts of western Kentucky. This drought began during the summer, and a cold and dry December resulted in little improvement.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe drought lingered across parts of western Kentucky. This drought began during the summer, and a cold and dry December resulted in little improvement. Drought conditions at the end of the month ranged from moderate across the Ohio River counties to severe along the Tennessee border. Subsoil moisture remained low. For the year 2010, most locations ended the year with precipitation deficits of 10 to 13 inches. 2010 was the fourth driest year on record at Paducah, where official records go back to 1949. At Paducah, 2.22 inches of precipitation fell in December. This was 2.16 inches below normal. The long-term moisture deficits were reflected in below normal streamflows on some waterways. Agricultural impacts were minimal since the growing season ended in the fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 30, 1:15 PM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Nov 30, 1:15 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST TUE NOV 30 2010

.DISCUSSION...
THE LATEST SURFACE ANALYSIS SHOWS COLD FRONT WELL EAST OF THE QUAD
STATE. THE FRONT EXTENDED FROM THE GREAT LAKES THROUGH EASTERN KY TO
THE GULF STATES. WRAP AROUND MOISTURE WAS EVIDENT ON VIS SATELLITE
LOOP. SURFACE OBS INDICATED SOME SCATTERED FLURRIES ACCOMPANIED THE
WRAP AROUND. REGIONAL RADAR LOOP ALSO INDICATED SOME FLURRIES WERE
POSSIBLE THROUGH THE AFTERNOON AND EVENING.

LATEST SAT LOOP TRACKING INDICATES THE CLEARING LINE WILL BE
APPROACHING THE MISSISSIPPI RIVER BY MIDNIGHT...THEN CONTINUE
EASTWARD AND SHOULD BE EXITING THE AREA AROUND OR SHORTLY AFTER
SUNRISE. OTHERWISE VERY COLD AND DRY AIR WILL FILTER INTO THE
REGION. LEANED TOWARD THE LOWER DEW POINTS OF THE MET VS THE MAV FOR
THE THURSDAY CLIPPER SYSTEM THAT SHOULD SKIRT ALONG THE NORTHEAST
PERIPHERY OF THE FA. HAVE OPTED TO REMAIN DRY FOR NOW BUT MAY HAVE
TO INTRODUCE SOME FLURRIES OR LIGHT SNOW NORTH OF THE INTERSTATE 64
CORRIDOR LATER.

ANOTHER SHOT OF CHILLY AIR WILL MOVE IN FOR FRIDAY AS HIGH PRESSURE
BUILDS EAST THROUGH THE MS RIVER VALLEY. GFS AND ECMWF ARE STILL AT
ODDS ON THE TIMING OF THE NEXT FRONTAL PASSAGE NEXT WEEKEND...WITH
THE ECMWF ABOUT 18 HOURS FASTER THAN THE OPERATIONAL GFS. THINK IT
WOULD BE BEST TO MINIMIZE ANY ERRORS BY SPLITTING THE DIFFERENCE AT
THIS POINT. THAT WOULD BRING THE FRONT THROUGH LATER SAT INTO SAT
NIGHT...SO WILL HAVE SOME SMALL RAIN CHANCES AT THAT TIME. MOISTURE
RETURN AHEAD OF THE FRONT DOES NOT LOOK VERY IMPRESSIVE AND MID LVL
SUPPORT IS PRACTICALLY NON EXISTENT...SO WILL KEEP ANY CHC FOR LIGHT
RAIN ON THE LOW SIDE FRO NOW.

ANOTHER CHUNK OF COLD CANADIAN AIR WILL BUILD SOUTHEAST INTO THE
REGION IN THE WAKE OF THE FRONT SUNDAY AND MONDAY. MAX TEMPERATURES
MAY STAY IN THE 30S DURING THE FIRST PART OF NEXT WEEK...WITH LOWS
DOWN CLOSE TO 20 IN SOME LOCATIONS. A COUPLE OF DISTURBANCES
EMBEDDED WITHIN THE BROAD NW FLOW ALOFT MAY BRING A COUPLE ROUNDS OF
VERY LIGHT PRECIP IN THE SUN/MON TIME FRAME...BUT NO MAJOR IMPACTS
ARE ANTICIPATED AT THIS TIME.

&&

.AVIATION...
MVFR CLOUDS ARE EXPECTED THROUGH MIDNIGHT THEN SLOWLY LIFT TO VFR
FROM WEST TO EAST AS WE APPROACH SUNRISE. SNOW FLURRIES WILL PERSIST
INTO TONIGHT BUT DO NOT EXPECT ANYTHING LESS THAN VFR VSBY THROUGH
THE VALID TIME OF THE TAF. HELD ONTO WRAPAROUND ABOUT 6 HOURS LONGER
THAN MOS. OTHERWISE GUSTS SHOULD DIE AT SUNSET WITH WEST WINDS
PREVAILING THROUGH THE VALID TIME OF TAF. SHOULD CLEAR OUT AFTER THE
VALID TIME OF TAF WED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DISCUSSION...KH/GM
AVIATION...KH
Hazardous weather outlook, Nov 30, 4:34 AM CST, 19 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
434 AM CST TUE NOV 30 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
434 AM CST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Ballard

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Ballard forecast zone
Reported by
River/Stream Gage
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Drought, Caldwell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
River/Stream Gage
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Drought, Calloway

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Calloway forecast zone
Reported by
River/Stream Gage
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Carlisle

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Carlisle forecast zone
Reported by
River/Stream Gage
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Drought, Christian

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Christian forecast zone
Reported by
River/Stream Gage
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Drought, Crittenden

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Crittenden forecast zone
Reported by
River/Stream Gage
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Drought, Daviess

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Daviess forecast zone
Reported by
River/Stream Gage
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Drought, Fulton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Fulton forecast zone
Reported by
River/Stream Gage
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, Graves

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Graves forecast zone
Reported by
River/Stream Gage
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Henderson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Henderson forecast zone
Reported by
River/Stream Gage
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Drought, Hickman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hickman forecast zone
Reported by
River/Stream Gage
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Hopkins

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
River/Stream Gage
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Drought, Livingston

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
River/Stream Gage
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Drought, Lyon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lyon forecast zone
Reported by
River/Stream Gage
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Drought, Marshall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
River/Stream Gage
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Drought, McCracken

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McCracken forecast zone
Reported by
River/Stream Gage
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Drought, McLean

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McLean forecast zone
Reported by
River/Stream Gage
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Drought, Muhlenberg

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Muhlenberg forecast zone
Reported by
River/Stream Gage
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Drought, Todd

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Todd forecast zone
Reported by
River/Stream Gage
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Drought, Trigg

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Trigg forecast zone
Reported by
River/Stream Gage
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Drought, Union

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Union forecast zone
Reported by
River/Stream Gage
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Drought, Webster

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
River/Stream Gage
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270421, 270422, 270423, 270424, 270425, 270426, 270427, 270428, 270429, 270430, 270431, 270432, 270433, 270434, 270435, 270436, 270437, 270438, 270439, 270440, 270441, 270442.